What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 10:52 AM CST, 2 hours 41 minutes earlier.
Area forecast discussion, May 13, 10:52 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1152 AM CDT Sun May 13 2018
...LATE MORNING HYDROLOGY UPDATE...
.SYNOPSIS...
Issued at 255 AM CDT Sun May 13 2018
Isolated showers were ongoing late tonight mostly between highway
20 and I-80. A new cluster of elevated showers and storms has
developed on the nose of an 850mb low-level jet and on gradient
of northward WV transport over central Iowa. This cluster is not
severe, but poses a lightning, small hail, and heavy rain risk
with hourly rainfall rates peaking near 1" based on dual-pol and
MRMS radar data.
Westerly 850-300mb mean flow will take the organized showers and
storms generally along I-80 through the remainder of tonight into
early Sunday morning.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 255 AM CDT Sun May 13 2018
Today
After the early morning showers and storms fall apart, we'll be
looking at a nice day with warmer temperatures into the 60s and
70s for most areas. Chances for additional showers and storms
through the day are low.
Tonight
There is a Slight risk for severe storms over portions of east-
central Iowa and northwestern Illinois. The main threats are
damaging winds and large hail. Heavy rain rates are also
possible.
Convergence on the northern edge of an increasing low-level jet
and building instability through impressive surface-850mb water
vapor transport will lead to convective initiation after across
north-central Iowa after 9-10 PM. Deep layer shear near 40 kts and
moderate instability with MUCAPE values of 1000-2000 J/kg will
favor organized storm structures. Additionally, southerly surface
flow and rising dewpoints into the 60s means there will also be
some surface-based CAPE.
Mean layer flow and forward-propagating Corfidi vectors would
steer potential MCS to the ENE, but surface theta-e gradient has a
SE trajectory into northwestern Illinois and storm complexes tend
to follow closely to the latter. So there is uncertainty
regarding how far south the storms track tonight, but again the
Slight risk for severe storms is approximately in the counties
along and north of I-80, most likely after midnight. Uttech
.LONG TERM...(Monday through Saturday)
ISSUED AT 255 AM CDT Sun May 13 2018
An extended period of summer-like temperatures and more periods of
showers and storms are the highlights of the long-term forecast
period.
Monday: Early Monday, remnants of an overnight thunderstorm complex
are possible across northeast portions of the forecast area. Monday
afternoon and night, much of the forecast area except for the far
northern and eastern fringes is in a slight risk for severe storms.
An airmass characterized by PWAT's around 2 inches and SBCAPE around
3000 j/kg will be supportive of precip-loaded storms with a wind and
heavy rain threat. The Namnest simulated reflectivity suggests
discrete storms firing near the boundary in the late afternoon then
coalescing into a linear complex during the evening. The tornado
threat does not look very impressive right now but will need to
watch storms near the boundary closely. Wind damage and flash
flooding may be the biggest threats.
Tuesday: Scattered showers and storms are expected to linger north
of the front, but weak deep-layer shear should preclude any severe
weather. Above normal temperatures will continue with highs in the
upper 70s/low 80s.
Wednesday through Saturday: Lack of consensus among the synoptic
models leads to low forecast confidence this period. The ECMWF and
GEM are mainly dry until Saturday with the main energy well to the
south. The GFS has a more pronounced slow moving upper trough in the
region and rain chances every day but Saturday. Blended pops are
favoring the drier solutions. Warm temperatures will persist, with
highs in the upper 70s and 80s and lows in the 50s to low 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 642 AM CDT Sun May 13 2018
IFR/LIFR ceilings will improve through the morning to MVFR/IFR.
Showers and storms currently over parts of E Iowa/NW Illinois will
diminish over the next few hours. Then an upper disturbance
moving in from W Iowa may kick off a batch of showers and isolated
weak storms during the early to mid afternoon. A more substantial
round of storms is expected tonight, some of which could produce
severe weather. For now, included PROB30 groups for tonight due
to low confidence on exact placement and timing of storms. Uttech
&&
.HYDROLOGY...
Issued at 1146 AM CDT Sun May 13 2018
On the Mississippi...the crest appears to be progressing south of LD
16 IL City and through Muscatine, New Boston, Keithsburg, Gladstone,
and on the doorstep of Burlington today. New Boston looks to be
cresting out just under the Major flood stage, while Burlington is
nearing crest at a little above Major flood stage. The last site to
experience the crest still appears to be Gregory Landing on Tuesday.
Sites from the Quad Cites on north are continuing to fall, with the
next site projected to fall below flood stage being LD 11 at Dubuque
later tonight.
Concerning the tributaries...flood warnings continue for just a few
sites along portions of the lower ends of the Iowa and Wapsipinicon
Rivers, as rainfall runoff continues to route through these
tributary systems. Depending on the extent of rainfall falling on
the various tributary basins over the next several days, other sites
may experience withing bank rises or even approach flood stage. The
rivers already in flood will also have to be watched for slowed post-
crest recessions or secondary crests developing. But on the larger
watershed of the mainstem Mississippi River, the rounds of rainfall
with the passing storm occurrences over the next several days, are
still only expected to delay or slow the river level recessions
after the crests occur. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Uttech
SHORT TERM...Uttech
LONG TERM...RP Kinney
AVIATION...Uttech
HYDROLOGY...12
Hazardous weather outlook, May 13, 2:42 AM CST, 10 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Sun May 13 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-140845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Sun May 13 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
The Storm Prediction Center has a Slight risk for severe storms
mainly in the counties along and north of I-80. The primary
threats are damaging winds and large hail. Heavy rain rates of 1
to 1.5 inch per hour are also possible with the strongest storms.
The most likely time frame for storms is between midnight and
6 AM.
Flooding will continue along the Mississippi River and portions of
the Cedar, Iowa, and Wapsipinicon Rivers.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The Storm Prediction Center has a Slight risk for severe storms
Monday and Monday night over much of the outlook area, with a
Marginal risk from Independence, to Freeport and Princeton Illinois.
The primary threats are damaging wind gusts and flash flooding.
Scattered non-severe thunderstorms are expected Tuesday. There is a
low chance of thunderstorms Wednesday through Saturday.
Flooding will continue along the Mississippi River and portions of
the Cedar, Iowa, and Wapsipinicon Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
Uttech/RP Kinney
In the hours before
Local storm report, May 13, 8:12 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 AM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 W GENOA BLUFF 41.72N 92.18W
05/13/2018 E1.50 INCH IOWA IA TRAINED SPOTTER
&&Special weather statement, May 13, 12:33 PM CST, 1 hour before
Special Weather Statement
National Weather Service Quad Cities IA/IL
133 PM CDT SUN MAY 13 2018
IAC107-131915-
Keokuk-
133 PM CDT SUN MAY 13 2018
...A STRONG THUNDERSTORM WITH HAIL AND FREQUENT LIGHTNING WILL
AFFECT KEOKUK COUNTY UNTIL 215 PM CDT
At 132 PM CDT, a strong thunderstorm was located near Oskaloosa,
moving east at 45 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Sigourney, What Cheer, Delta, Keswick, South English, Harper,
Kinross, Hayesville, Keota, Ollie, Webster, Sig-Nor Field Airport,
Lancaster, Keokuk County Expo, Lake Belva Deer Park, Yenruogis County
Park, Sigourney Iowa Airport, Talleyrand and Keokuk County
Fairgrounds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4143 9241 4149 9195 4120 9195 4118 9241
TIME...MOT...LOC 1832Z 257DEG 39KT 4128 9252
McClure
Local storm report, May 13, 1:03 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
203 PM CDT SUN MAY 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 0.5 W SIGOURNEY 41.33N 92.22W
05/13/2018 M0.25 INCH KEOKUK IA TRAINED SPOTTER
&&Special weather statement, May 13, 1:11 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
211 PM CDT Sun May 13 2018
IAZ040-041-051-052-063-064-076-077-132115-
Buchanan-Delaware-Benton-Linn-Iowa-Johnson-Keokuk-Washington-
Including the cities of Independence, Manchester, Vinton,
Cedar Rapids, Marengo, Iowa City, Sigourney, and Washington
211 PM CDT Sun May 13 2018
...A Period of Strong Winds Expected Through 4 PM...
Strong southeast to south winds will develop on the backside of
showers and thunderstorms. These winds will gust between 35 mph
to 50 mph, and will make travel difficult for those in high
profile vehicles on east...west roadways. In addition these winds
may blow around loose outdoor objects and possibly down small
branches. Be prepared for these strong winds gusts for a time this
afternoon.
Special weather statement, May 13, 1:14 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
214 PM CDT SUN MAY 13 2018
IAC107-183-132000-
Keokuk-Washington-
214 PM CDT SUN MAY 13 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK AND
WASHINGTON COUNTIES UNTIL 300 PM CDT
At 214 PM CDT, a strong thunderstorm was located near Richland, or 12
miles east of Sigourney, moving east at 45 mph.
Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.
This storm will be near...
Brighton around 225 PM CDT.
Washington around 235 PM CDT.
Ainsworth and Crawfordsville around 245 PM CDT.
Other locations impacted by this storm include Haskins, Ollie, West
Chester, Noble, Lake Darling State Park, Washington Airport,
Lancaster, Talleyrand, Washington County Fairgrounds and Marr Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4133 9216 4141 9148 4116 9149 4116 9220
TIME...MOT...LOC 1914Z 260DEG 39KT 4127 9199
McClure
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749723, 749710, 749713, 749714, 749715, 749716, 749717, 749718, 749719, 749720, 749721, 749722, 760555.